Michigan, 2017Winter Weather in Michigan, January 9, 2017
January 9, 2017 · NWS MQT · 1 event in 1 county or zone
Slippery conditions from several inches of lake effect snow contributed to a fatal accident on Highway M-26 near Dollar Bay on the morning of the 9th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slippery conditions from several inches of lake effect snow contributed to a fatal accident on Highway M-26 near Dollar Bay on the morning of the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 9, 5:56 AM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 9, 5:56 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
556 AM EST Mon Jan 9 2017
.SHORT TERM...(Today and tonight)
Issued at 423 AM EST MON JAN 9 2017
Upper air pattern consists of a shortwave in the upper Great Lakes
this morning and a ridge in the Rockies. A closed 500 mb low off the
Pacific NW coast comes ashore by Tue morning. Nam brings in some
deeper moisture and 850-500 mb q-vector convergence again tonight.
GFS and ECMWF show about the same thing as well. Only thing is that
the NAM has much more qpf than the ECMWF and GFS and went closer to
the GFS and ECMWF for qpf amounts for this forecast. With 3-5 inches
expected across south central Upper Michigan for tonight, decided to
with an advisory at the last minute for Iron, Dickinson, Menominee,
Delta and Southern Schoolcraft counties and this carries over into
Tue morning for the west and Tue afternoon across the south. Combo
of snowfall tonight into Tue pushed me to go with a winter weather
advisory. Further north, the snow is not enough for advisory, but
will have to be looked at on Tue.
Otherwise, for today, the light snow is moving out and will let the
advisory expire for Luce County at 7 am. Other than tonight, did not
make too many changes to the going forecast.
.LONG TERM...(Tuesday through Sunday)
Issued at 338 AM EST MON JAN 9 2017
The main forecast highlights from the middle of the week into the
weekend will be near normal temperatures with multiple rounds of
area-wide snow Tuesday through Thursday. However, a brief return of
below average temperatures and LES remains likely towards the end of
the week before we rebound back up to around normal by the end of
the weekend.
Early Tuesday morning expect system snow to continue to spread
across the area as warm air advection/isentropic upglide increases,
especially across south central and eastern portions of the area
where this advection will be maximized. As shortwave energy lifts
out of the central Plains, expect the surface low to lift into the
region. Medium range models are in fairly good agreement with the
system tracking across Lake Superior. This would foster ample south
winds off of Lake Michigan allowing for localized enhancement of
snowfall. However, one thing that will hinder snowfall amounts a bit
will be the lower SLRs as temperatures warm throughout the lower
atmosphere in response to the above mentioned warm air advection.
Forecast soundings show this nicely as the temperature/moisture
profile shifts towards warmer temperatures outside of the DGZ.
Tuesday night into Wednesday medium range models are in good
agreement with strong, deep isentropic downglide moving west to east
across the area as strong subsidence increases on the backside of the
exiting shortwave. Therefore, expect the snow to diminish during the
late evening/overnight hours across the area. However, with 850mb
flow veering around to the west, expect LES to develop primarily in
the west wind snowbelts. Also, as the surface low tracks northeast of
the area the surface pressure gradient will increase and work in
concert with steepening low-level lapse rates and increasing
subsidence. This will allow for strong and gusty winds to mix down as
the system exits. These strong and gusty winds look like they will be
maximized across the Keeweenaw Peninsula and along the shoreline of
Lake Superior, but gusty winds will also be possible across the
interior. Winds should relax as the overnight hours progress as the
surface pressure gradient relaxes and subsidence weakens in response
to a shortwave digging south from Canada Wednesday morning. This
shortwave is expected to clip the region bringing another chance for
area-wide snow.
Thursday through the end of the week, there is still a bit of
uncertainty, but the GFS is starting to come around to the ECMWF in keeping
the higher QPF further south associated with a quasi-stationary
front extending across the southern plains up into the southern great
lakes. Even though the heavier precipitation is starting to trend
further south, with a shortwave trough progged to dig across the
northern great lakes still thinking we will have another chance for
snow showers across the area on Thursday. Finally as the shortwave
exits the region, high pressure will move into the area bringing
back a quick shot of arctic air for Friday. The return of the colder
air and veering 850mb flow will allow for LES to develop Thursday
night in the northwest wind snow belts before transition to the west
wind snow belts through the beginning of the weekend and diminishing
as 850mb flow backs to the west and warms considerable.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 556 AM EST MON JAN 9 2017
At KIWD, MVFR conditions should prevail thru late morning before
becoming VFR. At KCMX, lake effect shsn will result in MVFR and at
times IFR conditions until mid morning when shsn should diminish.
MVFR cigs should then linger thru the aftn as lake effect clouds
persist. An approaching disturbance this evening will bring another
round of -sn and IFR conditions to all terminals.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 423 AM EST MON JAN 9 2017
Gales will wind down on the east this morning and will let the gale
warning expire at 7 am along with the heavy freezing spray warning.
The next round of gales will be possible Tuesday night with west
gales to 40 knots over central and eastern Lake Superior. Heavy
freezing spray will again be possible Tuesday night into Wednesday
across the east half of Lake Superior.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 6 PM this evening to noon CST
Tuesday for MIZ010>012.
Winter Weather Advisory from 7 PM this evening to 7 PM EST
Tuesday for MIZ013-014.
Winter Weather Advisory until 7 AM EST this morning for MIZ007.
Lake Superior...
Heavy Freezing Spray Warning until 7 AM EST this morning for
LSZ266-267.
Gale Warning until 7 AM EST this morning for LSZ266-267.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...Ritzman
AVIATION...07
MARINE...07Hazardous weather outlook, Jan 9, 5:04 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
504 AM EST MON JAN 9 2017
MIZ001>007-009>014-084-085-101015-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
504 AM EST MON JAN 9 2017 /404 AM CST MON JAN 9 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY SNOW IS EXPECTED TONIGHT ACROSS SOUTH CENTRAL
PORTIONS OF UPPER MICHIGAN. PLEASE SEE LATEST WINTER WEATHER ADVISORY
AND SPECIAL WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MODERATE TO HEAVY SNOW IS EXPECTED TO LINGER THROUGH TUESDAY ACROSS
SOUTH CENTRAL PORTIONS OF UPPER MICHIGAN. ELSEWHERE...SNOW SHOULD
REMAIN LIGHT TO MODERATE. SNOW IS EXPECTED TO DIMINISH FROM WEST TO
EAST TUESDAY NIGHT. PLEASE SEE LATEST WINTER WEATHER ADVISORY AND
SPECIAL WEATHER STATEMENT FOR MORE DETAILS.
LAKE EFFECT SNOW IN THE WEST-NORTHWEST WIND FAVORED SNOW BELTS WILL
DEVELOP THURSDAY NIGHT AND PERSIST FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
LSZ162-240>251-263>267-101015-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
504 AM EST MON JAN 9 2017 /404 AM CST MON JAN 9 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WEST GALES TO 40 KNOTS ARE POSSIBLE TUESDAY NIGHT ACROSS MUCH OF LAKE
SUPERIOR.
HEAVY FREEZING SPRAY IS POSSIBLE OVER MUCH OF LAKE SUPERIOR TUESDAY
NIGHT INTO WEDNESDAY AND AGAIN THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-101015-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
504 AM EST MON JAN 9 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
RITZMAN
In the hours before
Special weather statement, Jan 9, 4:35 AM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Marquette MI
435 AM EST Mon Jan 9 2017
MIZ006-007-085-092100-
Alger-Luce-Northern Schoolcraft-
Including the cities of...Grand Marais...Munising...Newberry...
Seney
435 AM EST Mon Jan 9 2017
...MODERATE SNOW EXPECTED TUESDAY MORNING THROUGH TUESDAY NIGHT...
AS A SYSTEM APPROACHES FROM THE SOUTHWEST...SNOW WILL SPREAD
NORTHEAST THROUGH THE EARLY MORNING HOURS ON TUESDAY. SNOW IS
EXPECTED TO LINGER THROUGH MUCH OF THE DAY BEFORE TAPERING OFF LATE
TUESDAY NIGHT. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES WILL BE
POSSIBLE. ROADS WILL LIKELY BECOME SNOW COVERED AND SLICK SO PLAN
AHEAD AND ALLOW FOR AMPLE TIME TO REACH YOUR DESTINATION...ESPECIALLY
DURING THE MORNING AND EVENING COMMUTES. TUESDAY NIGHT AS WEST WINDS
INCREASE ACROSS THE AREA...BLOWING SNOW MAY REDUCE VISIBILITIES ALONG
AND NEAR THE LAKESHORE.
MIZ001>005-009-084-092100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Southern Houghton-
Including the cities of...Copper Harbor...Ontonagon...Houghton...
Hancock...L'Anse...Gwinn...Marquette...Ironwood...Kenton...Sidnaw
435 AM EST Mon Jan 9 2017 /335 AM CST Mon Jan 9 2017/
...LIGHT TO MODERATE SNOW EXPECTED TONIGHT THROUGH TUESDAY...
AS A SYSTEM APPROACHES FROM THE SOUTHWEST...SNOW WILL SPREAD ACROSS
THE AREA TONIGHT THROUGH TUESDAY. SNOWFALL ACCUMULATIONS OF 2 TO 4
INCHES ARE EXPECTED ACROSS WESTERN PORTIONS OF UPPER MICHIGAN. THE
HEAVIEST SNOW IS EXPECTED TO FALL LATE TUESDAY MORNING THROUGH THE
AFTERNOON HOURS. ROADS WILL LIKELY BECOME SNOW COVERED AND SLICK SO
PLAN AHEAD AND ALLOW FOR AMPLE TIME TO REACH YOUR
DESTINATION...ESPECIALLY DURING THE MORNING AND EVENING COMMUTES.
DURING THE LATE AFTERNOON INTO THE EVENING HOURS...WEST WINDS WILL
INCREASE IN SPEED AND MAY REDUCE VISIBILITIES DUE TO BLOWING SNOW.
Ritzman
Winter Weather, Northern Houghton
- When
- January 9, 7:30 AM EST to 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 4 indirect
- Reported by
- Law Enforcement
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Houghton County Sheriff reported a fatal two-vehicle accident on Highway M-26 near Dollar Bay on the morning of the 8th. It is believed that several inches of lake effect snow caused the slippery conditions which contributed to the accident.
A 2002 Honda Accord collided head-on with a 2005 Chevy pickup truck around 750 am on M-26 near Coal Dock Road in Franklin Township. The 21-year-old male driver of the Honda Accord was ejected and sustained fatal injuries in the crash. The driver's 21-year old wife was also ejected during the crash and was in critical condition with multiple injuries. The pickup driver and two other passengers in the pickup also sustained injuries. The pickup driver's wife sustained serious injuries and was transported to U.P. Health System in Marquette. A third passenger in the pickup, a six-year-old boy properly restrained in a child safety seat, escaped injury.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Colorado, January 9, 2017500 injured · $2,000 · 5 events
- High Wind in Colorado, January 9, 20172 deaths · $20 million · 90 kt wind · 14 events
- Blizzard and Avalanche in California, January 9 to 12, 20171 death · 52 kt wind · 7 events
- Heavy Snow and High Wind in California, January 9 to 11, 2017$40,000 · 76 kt wind · 2 events
- Winter Storm in Wisconsin, January 9 to 10, 201715 events
- Winter Storm in Colorado, January 9 to 10, 20175 events
- Blizzard and Heavy Snow in Nevada, January 9 to 12, 201791 kt wind · 5 events
- Heavy Snow in Idaho, January 9 to 10, 20174 events
- High Wind in Texas, January 9 to 11, 201762 kt wind · 4 events
- Heavy Snow in Oregon, January 9 to 10, 20174 events
- High Wind in Colorado, January 9, 201778 kt wind · 3 events
- Heavy Snow and Winter Weather in Oregon, January 9 to 11, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682566.